Daughter’s Surgery Ended in Medication Overdose and Death
My 12 year old daughter, Leah, had an epidural for pain relief following surgery. It was approximately 1/4 to 1/2 inch in the wrong place. The staff then removed her pulse oximeter after 24 hours while continuing to increase the narcotics: the hospital was "testing" a new computer program. Pediatric dosages had not yet been programmed in. Most staff was not trained in using this system. She died 30 hours after surgery from many errors, and eventually an overdose. The pediatric resident gave her 2 mg of Ativan 20 hours post op. She weighed 77lbs, and was on heavy narcotics.
Leah died on December 15, 2002.This has destroyed my family and torn my marriage apart. I was with my daughter when she died. I will always feel that there was something I could have done to prevent this. As much as I know intellectually it was the errors of the hospital, since they never came forward with an apology or admission of responsibility, I carry that.